Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 7:50 PM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 7:50 PM CDT (00:50 UTC)
- Expired
- Aug 14, 2020, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:52 PM CDT | TSTM WND DMG | New Hope, MN | A FEW LARGE TREES WERE BLOWN DOWN BETWEEN 42ND, AND 49TH STREET, BETWEEN HIGHWAY 169 AND BOONE AVE NORTH. |
| Aug 14, 7:55 PM CDT | TSTM WND DMG | Crystal, MN | NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE CITY OF CRYSTAL. |
| Aug 14, 7:55 PM CDT | TORNADO | 1 Nw Crystal, MN | LARGE TREE UPROOTED. SEVERAL LARGE TREES, UP TO 4 FEET IN DIAMETER, DAMAGE BETWEEN 43RD AND 44TH AVENUES. SOME ROOF DAMAGE OCCURRED, BUT MAJORITY OF TREES AND LIMBS FELL ON POWER LINES, ROADS AND YARDS. |
| Aug 14, 8:00 PM CDT | TSTM WND DMG | 1 E Robbinsdale, MN | NUMEROUS 8 TO 10 INCH BRANCHES DOWN OVER SEVERAL BLOCKS JUST WEST OF 41ST AND PENN AVENUE IN NORTH MINNEAPOLIS. |
| Aug 14, 8:05 PM CDT | TSTM WND DMG | 1 Ese Robbinsdale, MN | SEVERAL LARGE TREES DOWN. |
| Aug 14, 8:05 PM CDT | TSTM WND DMG | 2 Se Robbinsdale, MN | 8 INCH TREE DOWN, TIME ESTIMATED FROM RADAR. |
| Aug 14, 8:06 PM CDT | TSTM WND GST 55 | 1 Se Blaine, MN | AWOS STATION KANE BLAINE AP. |
| Aug 14, 8:08 PM CDT | HAIL 1 | 3 Ene Anoka, MN | HAIL SLIGHTLY LARGER THAN QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
765
WUUS53 KMPX 150050
SVRMPX
MNC003-053-123-150145-
/O.NEW.KMPX.SV.W.0140.200815T0050Z-200815T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
750 PM CDT Fri Aug 14 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Hennepin County in east central Minnesota...
Central Anoka County in east central Minnesota...
Ramsey County in east central Minnesota...
* Until 845 PM CDT.
* At 750 PM CDT, a severe thunderstorm was located near Plymouth, or
9 miles northwest of Minneapolis, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Brooklyn Park and Brooklyn Center around 755 PM CDT.
Minneapolis, Fridley, Columbia Heights and Spring Lake Park around
800 PM CDT.
New Brighton and Mounds View around 805 PM CDT.
Roseville, Shoreview and Arden Hills around 810 PM CDT.
St. Paul and Vadnais Heights around 815 PM CDT.
Maplewood and White Bear Lake around 820 PM CDT.
Mahtomedi around 825 PM CDT.
Other locations impacted by this severe thunderstorm include Medicine
Lake, Robbinsdale, Hilltop, North St. Paul, Circle Pines, Dayton,
Lexington, St Paul Airport, North Minneapolis and South Maplewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4513 9302 4512 9298 4492 9299 4491 9348
4525 9348 4530 9302
TIME...MOT...LOC 0050Z 264DEG 35KT 4505 9341
HAIL...<.75IN
WIND...60MPH
$$
JRB3 follow-up statements
557
WWUS53 KMPX 150111
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Fri Aug 14 2020
MNC003-053-123-150145-
/O.CON.KMPX.SV.W.0140.000000T0000Z-200815T0145Z/
Hennepin MN-Anoka MN-Ramsey MN-
811 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN HENNEPIN...SOUTHEASTERN ANOKA AND RAMSEY COUNTIES...
At 809 PM CDT, a severe thunderstorm was located over Arden Hills, or
9 miles north of St. Paul, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Maplewood around 815 PM CDT.
White Bear Lake around 820 PM CDT.
Mahtomedi around 825 PM CDT.
Other locations impacted by this severe thunderstorm include Lake
Phalen, Highland Park, Robbinsdale, Lauderdale, Hilltop, St Paul
Battlecreek Regional Park, North St. Paul, Circle Pines, Lexington
and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4513 9302 4512 9298 4492 9299 4491 9340
4508 9331 4526 9337 4530 9302
TIME...MOT...LOC 0109Z 264DEG 35KT 4507 9315
HAIL...1.00IN
WIND...60MPH
$$
JRB757
WWUS53 KMPX 150129 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
829 PM CDT Fri Aug 14 2020
MNC053-150138-
/O.CAN.KMPX.SV.W.0140.000000T0000Z-200815T0145Z/
Hennepin MN-
829 PM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENNEPIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.
LAT...LON 4530 9302 4513 9302 4512 9298 4492 9299
4491 9320 4501 9321 4530 9306
TIME...MOT...LOC 0128Z 272DEG 41KT 4494 9297
$$
MNC003-123-150145-
/O.CON.KMPX.SV.W.0140.000000T0000Z-200815T0145Z/
Anoka MN-Ramsey MN-
829 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL ANOKA AND RAMSEY COUNTIES...
At 828 PM CDT, a severe thunderstorm was located over Woodbury, or
near St. Paul, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Anoka and Ramsey Counties, including the following
locations... Lake Phalen, Highland Park, Lauderdale, St Paul
Battlecreek Regional Park, North St. Paul, Lilydale, Centerville,
North Oaks, Gem Lake and St Paul Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4530 9302 4513 9302 4512 9298 4492 9299
4491 9320 4501 9321 4530 9306
TIME...MOT...LOC 0128Z 272DEG 41KT 4494 9297
HAIL...1.00IN
WIND...60MPH
$$
JRB904
WWUS53 KMPX 150138
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Fri Aug 14 2020
MNC003-123-150148-
/O.EXP.KMPX.SV.W.0140.000000T0000Z-200815T0145Z/
Anoka MN-Ramsey MN-
838 PM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANOKA AND RAMSEY
COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.
LAT...LON 4530 9302 4513 9302 4512 9298 4492 9299
4491 9320 4501 9321 4530 9306
TIME...MOT...LOC 0138Z 264DEG 35KT 4495 9285
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:00 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 14, 7:00 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 700 PM CDT Fri Aug 14 2020 Did delay TEMPO groups for thunder an hour or two to account for slightly slower than forecast timing with storms. Also added some MVFR cigs for the first few hours in central MN where some post frontal strato-cu has developed. Only change needed to TAFs for Saturday was to back the winds to a bit more of a southwesterly direction in the afternoon for MN terminals. KMSP...Worst conditions with the line of storms looks to stay north of MSP. Line looks to come in around 2z, with heavy rain only lasting about 30 minutes. Rest of the TAF period looks much calmer. /OUTLOOK FOR KMSP/ Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. Tue...VFR. Wind W 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Local storm report, Aug 14, 6:23 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD GREEN ISLE 44.68N 94.01W
08/14/2020 SIBLEY MN AMATEUR RADIO
&&
MEDLocal storm report, Aug 14, 6:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SARTELL 45.62N 94.21W
08/14/2020 STEARNS MN TRAINED SPOTTER
4-6 INCH TREE LIMBS DOWN AROUND TOWN. TIME
ESTIMATED FROM RADAR.
&&
MEDLocal storm report, Aug 14, 6:36 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FUNNEL CLOUD 4 SSE NORWOOD/YOUNG AME 44.73N 93.89W
08/14/2020 CARVER MN TRAINED SPOTTER
&&
MEDSpecial weather statement, Aug 14, 6:43 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Fri Aug 14 2020
MNZ049>051-150115-
Stearns-Benton-Sherburne-
643 PM CDT Fri Aug 14 2020
...MINOR FLOODING IS EXPECTED...
* Special Weather Statement for...
Stearns County in Minnesota...
Benton County in Minnesota...
Sherburne County in Minnesota...
* Until 815 PM CDT.
* At 643 PM CDT, the public reported heavy rain in the area due to
thunderstorms. Minor flooding is already occurring.
* Additional rainfall amounts up to a half inch are possible.
* Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Rockville, Luxemburg, Pleasant Lake and St
Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 4547 9410 4540 9427 4547 9446 4561 9440
4566 9420 4563 9407 4556 9406 4553 9405
NDCLocal storm report, Aug 14, 6:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FUNNEL CLOUD 2 S COLOGNE 44.74N 93.78W
08/14/2020 CARVER MN TRAINED SPOTTER
&&
MEDLocal storm report, Aug 14, 7:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 NW RANDALL 46.14N 94.58W
08/14/2020 MORRISON MN TRAINED SPOTTER
TRAILER OVERTURNED AND SOME ROOF DAMAGE.
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:01 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Aug 14, 7:11 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Scott, Sibley | 34 min |
| Aug 14, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 31 min |
| Aug 14, 7:33 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 27 min |
| Aug 14, 7:56 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 9 min |
| Aug 14, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 33 min |
| Aug 14, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 47 min |
| Aug 14, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 44 min |
| Aug 14, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 50 min |
| Aug 14, 9:01 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 44 min |
| Aug 14, 9:17 PM CDT | Special Weather Statement | MPX | Goodhue | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.